Occasionally, I hear news reports regarding the dangers of eating grapefruit while on certain medications. Recently, a relative of mine was prescribed a new medication and the prescription label indicated that eating grapefruit while taking the medication could be dangerous.
This is not new information regarding grapefruit with certain prescription drugs, but that label warning reminded me that many are still unaware of this very serious drug-food interaction.
The medical community identified this harmful interaction at least ten years ago and now pharmacists routinely attach alert notices to certain prescription medications involved in these interactions.
The new information here is that the number of drugs that can cause such a deadly interaction with grapefruit has doubled in just the last few years. At present, more than 85 drugs interact with grapefruit to cause injury, 43 of which cause serious or deadly interactions.
The list of drugs that interact with grapefruit now includes many blood pressure medications, most of the cholesterol-lowering drugs, certain cardiac drugs, some anti-seizure medications, specific chemotherapy drugs and a few antibiotic medications.
Sometimes a news anchor will warn the public to stop taking such medications and call their physicians for alternatives. That advice may be premature, and dangerous in itself, if there is not another safer medication that can be substituted quickly. The easier solution and a much safer recommendation would be to simply STOP EATING GRAPEFRUIT!
Many of the drugs that interact with grapefruit are maintenance medications, those that patients take every day for chronic medical conditions. If a patient is achieving acceptable therapeutic effects with a drug therapy, it’s considered irresponsible to discontinue that drug in favor of a specific food choice.
As healthy and tasty as grapefruit is, if taken with certain medications it can be deadly. As little as one-half grapefruit, or the equivalent in juice, can interfere with the metabolism of certain drugs. A chemical in grapefruit called furanocoumarin causes certain drugs to stay in the body much longer than expected and this creates an overdose effect when subsequent drug doses are given.
Patients have died from respiratory failure, kidney failure and internal bleeding as a result of this accumulated drug effect. The problem remains a public health hazard for two specific reasons.
And the problem is becoming more widespread as additional new drugs become available that have this potential for interaction with grapefruit.
It’s a much more responsible plan to eliminate grapefruit from the diet than it is to find a replacement drug, particularly if that drug is working well to control a medical condition.
Thoughts? Comments? I’d love to hear them!